Nebraska, 2004

Flood in Nebraska, May 22 to 23, 2004

May 22 to 23, 2004 · NWS OAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 4:35 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, May 22, 4:35 AM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 AM CDT SAT MAY 22 2004

.DISCUSSION...
PRIMARY CONCERNS WILL BE THE PROSPECTS FOR SEVERE WEATHER AND
FLOODING AGAIN TONIGHT.  EARLY MORNING CONVECTION IS MOVING EAST AND
DYING...BUT ONLY AFTER LEAVING A SWATH OF VERY HEAVY RAIN FROM BOONE
AND PLATTE COUNTIES ENE TO WAYNE AND MONONA CO IOWA.  AN OUTFLOW
BOUNDARY HAS BEEN DRIVEN SOUTH OF BEATRICE AND WILL LIKELY STALL
NEAR THE KS/NE AND IA/MO BORDERS EARLY THIS MORNING.  EXPECT BOUNDARY
TO WEAKEN AND PUSH SOMEWHAT NORTH DURING THE DAY AS GRADIENT
TIGHTENS AROUND SFC LOW IN NW KS.  IT MAY MERGE WITH MAIN SYNOPTIC
BOUNDARY BY LATE AFTN OR REMAIN A SEPARATE FEATURE.  IN EITHER
CASE...THE ELEMENTS WILL BE IN PLACE FOR ANOTHER OUTBREAK OF SEVERE
WX AS THE SURFACE LOW EJECTS NORTHEAST TONIGHT...AS COVERED BY SPC
DISCUSSION.  SINCE MODELS SHOW MID LEVEL COOLING AS UPPER HEIGHTS
FALL...EXPECT THAT THIS AFTN THE CAP WILL BE BROKEN FARTHER SOUTH
THAN LAST NIGHT IN THE VCNTY OF THE SFC BOUNDARY.  LOW LEVEL JET
WILL PROVIDE VERY STRONG MOIST INFLOW...ESPECIALLY BEFORE 06Z.  THIS
WOULD MEAN THAT BOTH ETA AND GFS QPF MAY BE PLACED TOO FAR NORTH.
ISSUED A FLOOD WATCH AS FAR SOUTH AS OMAHA BETWEEN 4 PM AND 4 AM.

WITH FOCUS ON SHORT TERM EVENTS...DID NOT MAKE ANY GREAT CHANGES IN
LATER PERIODS OF THE FORECAST.  MADE SOME ADJUSTMENTS TOWARD
SEQUENCE OF LATEST GFS.  AFTER ANOTHER CHC OF PRECIP AS A WAVE
CROSSES THE AREA LATE SUNDAY NIGHT INTO MONDAY...SIGNIFICANT COOLING
WILL ARRIVE LASTING THROUGH WED.  FORECAST MAY NOT BE COOL ENOUGH
FOR SITUATION.  ALSO ADDED A FEW MORE PRECIP CHANCES LATE IN THE
WEEK AS RETURN FLOW SETS UP AGAIN...BUT WITH QUITE A FEW DOUBTS
ABOUT EXACT TIMING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 4 PM TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY
COUNTIES NORTHWARD.
IA...FLOOD WATCH 4 PM TO 4 AM SUN FROM POTTAWATTMIE COUNTY NORTHWARD.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

POLLACK
Hazardous weather outlook, May 22, 10:50 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT SAT MAY 22 2004

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-222300-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1150 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR
EARLY EVENING ACROSS THE AREA.  THE PRIMARY HAZARDS WILL BE VERY
LARGE HAIL...DAMAGING WINDS...AND FLOODING.  ISOLATED STRONG
TORNADOES CANNOT BE RULED OUT TOO...ESPECIALLY SOUTH OF A LINE FROM
NELIGH TO WAYNE. THE STORM PREDICTION CENTER HAS INDICATED THAT A
MODERATE RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY
EVOLVE INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND
LARGE HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT
UNTIL 400 AM CDT.

VERY UNSTABLE AIR WILL ONCE AGAIN DEVELOP ACROSS THE AREA IN THE
LATE AFTERNOON AS LOW PRESSURE INTENSIFIES OVER NORTH CENTRAL
KANSAS AND MOVES TO WEST CENTRAL IOWA TONIGHT. THE SEVERE WEATHER AND
FLOODING THREAT WILL LAST WELL INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL WILL BE HELD FOR EMERGENCY MANAGERS AND LOCAL MEDIA
TO DISCUSS POTENTIAL SEVERE WEATHER THIS AFTERNOON AND TONIGHT.
PLEASE USE THE TELEPHONE NUMBER AND PASSCODE THAT HAVE BEEN PROVIDED
TO YOU. THE CALL WILL BE HELD FOR GROUP A AT 330 PM...GROUP B AT 350
PM AND GROUP C AT 410 PM.

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION AFTER 3 PM THIS
AFTERNOON.

IAZ079-080-090-091-NEZ065>068-078-088>093-222300-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
1150 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND SOUTHWESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR
EVENING ACROSS THE AREA.  THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL
AND DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE NEAR AN
EXISTING OUTFLOW BOUNDARY THAT RESULTED FROM STRONG THUNDERSTORMS
EARLIER THIS MORNING. THE STORM PREDICTION CENTER HAS INDICATED THAT
A MODERATE RISK OF SEVERE WEATHER IS POSSIBLE.

VERY UNSTABLE AIR WILL ONCE AGAIN DEVELOP ACROSS THE AREA IN THE
LATE AFTERNOON AS LOW PRESSURE INTENSIFIES OVER NORTH CENTRAL
KANSAS AND MOVES TO WEST CENTRAL IOWA TONIGHT. THE SEVERE WEATHER
THREAT WILL LAST WELL INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL WILL BE HELD FOR EMERGENCY MANAGERS AND LOCAL MEDIA
TO DISCUSS POTENTIAL SEVERE WEATHER THIS AFTERNOON AND TONIGHT.
PLEASE USE THE TELEPHONE NUMBER AND PASSCODE THAT HAVE BEEN PROVIDED
TO YOU. THE CALL WILL BE HELD FOR GROUP A AT 330 PM...GROUP B AT 350
PM AND GROUP C AT 410 PM.

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION AFTER 3 PM THIS
AFTERNOON.

DEWALD

In the hours before

Local storm report, May 22, 7:12 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE OMAHA NE
812 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             W OSMOND                42.36N 97.60W
05/21/2004  0.75 INCH        PIERCE             NE   TRAINED SPOTTER

0806 PM     HAIL             3 NW PIERCE             42.23N 97.57W
05/21/2004  0.75 INCH        PIERCE             NE   TRAINED SPOTTER

0820 PM     TORNADO          1 W HADAR               42.11N 97.47W
05/21/2004                   PIERCE             NE   LAW ENFORCEMENT

0824 PM     HAIL             2 SW PIERCE             42.18N 97.56W
05/21/2004  1.00 INCH        PIERCE             NE   LAW ENFORCEMENT

0835 PM     TORNADO          2 N HADAR               42.13N 97.45W
05/21/2004                   PIERCE             NE   TRAINED SPOTTER

0918 PM     HAIL             3 SW WAYNE              42.21N 97.06W
05/21/2004  1.75 INCH        WAYNE              NE   TRAINED SPOTTER

0918 PM     HAIL             1 N ST. HELENA          42.82N 97.25W
05/21/2004  1.25 INCH        CEDAR              NE   PUBLIC

0925 PM     HAIL             ST. HELENA              42.81N 97.25W
05/21/2004  0.75 INCH        CEDAR              NE   TRAINED SPOTTER

0940 PM     HAIL             WAYNE                   42.24N 97.02W
05/21/2004  1.75 INCH        WAYNE              NE   TRAINED SPOTTER

1027 PM     HAIL             PENDER                  42.11N 96.71W
05/21/2004  1.75 INCH        THURSTON           NE   TRAINED SPOTTER

1027 PM     TSTM WND GST     PENDER                  42.11N 96.71W
05/21/2004  70 MPH           THURSTON           NE   TRAINED SPOTTER

1045 PM     FUNNEL CLOUD     10 N BEEMER             42.08N 96.81W
05/21/2004                   CUMING             NE   TRAINED SPOTTER

1120 PM     HAIL             PETERSBURG              41.85N 98.08W
05/21/2004  1.75 INCH        BOONE              NE   EMERGENCY MNGR

1120 PM     HEAVY RAIN       WAYNE                   42.24N 97.02W
05/21/2004  1.63 INCH        WAYNE              NE   TRAINED SPOTTER

            FELL WITHIN TWO HOURS

1120 PM     HAIL             WAYNE                   42.24N 97.02W
05/21/2004  1.00 INCH        WAYNE              NE   TRAINED SPOTTER

1130 PM     HAIL             ALBION                  41.69N 98.00W
05/21/2004  0.75 INCH        BOONE              NE   EMERGENCY MNGR

1157 PM     HAIL             PENDER                  42.11N 96.71W
05/21/2004  0.75 INCH        THURSTON           NE   LAW ENFORCEMENT

1200 AM     HAIL             HUMPHREY                41.69N 97.49W
05/22/2004  0.75 INCH        PLATTE             NE   EMERGENCY MNGR

1215 AM     FLASH FLOOD      PENDER                  42.11N 96.71W
05/22/2004                   THURSTON           NE   EMERGENCY MNGR

1225 AM     FLASH FLOOD      WISNER                  41.99N 96.91W
05/22/2004                   CUMING             NE   LAW ENFORCEMENT

            WATER ACROSS ROADS 285 AND 4 1/2.

1245 AM     TSTM WND DMG     ROGERS                  41.46N 96.92W
05/22/2004                   COLFAX             NE   LAW ENFORCEMENT

            SEMI TRAILER BLOWN OVER.

0105 AM     FLASH FLOOD      6 NE ALBION             41.75N 97.92W
05/22/2004                   BOONE              NE   LAW ENFORCEMENT

            WASHED OUT GRAVEL ROAD AND 6 TO 8 INCHES OVER HIGHWAY 14
            IN ALBION.

0130 AM     FLASH FLOOD      5 N BEEMER              42.00N 96.81W
05/22/2004                   CUMING             NE   LAW ENFORCEMENT

            FLOODING OF HIGHWAY 51 AND HIGHWAY 9 ABOUT SEVEN MILES
            NORTHEAST OF BEEMER.

0145 AM     FLASH FLOOD      HUMPHREY                41.69N 97.49W
05/22/2004                   PLATTE             NE   FIRE DEPT/RESCUE

            GRAVEL ROADS AROUND HUMPHREY UNDER WATER.

0145 AM     HEAVY RAIN       HUMPHREY                41.69N 97.49W
05/22/2004  3.35 INCH        PLATTE             NE   FIRE DEPT/RESCUE

0206 AM     HAIL             ALBION                  41.69N 98.00W
05/22/2004  0.75 INCH        BOONE              NE   LAW ENFORCEMENT

0240 AM     HAIL             1 W SCHUYLER            41.45N 97.08W
05/22/2004  0.75 INCH        COLFAX             NE   LAW ENFORCEMENT

0330 AM     FLASH FLOOD      WAYNE                   42.24N 97.02W
05/22/2004                   WAYNE              NE   FIRE DEPT/RESCUE

            VARIOUS COUNTY ROADS WASHED OUT IN THE CARROLL, WAYNE,
            AND WINSIDE AREAS.

0345 AM     HAIL             5 NW BLAIR              41.60N 96.21W
05/22/2004  0.75 INCH        WASHINGTON         NE   LAW ENFORCEMENT

0415 AM     FLASH FLOOD      NEWMAN GROVE            41.75N 97.78W
05/22/2004                   MADISON            NE   LAW ENFORCEMENT

            HIGHWAY 45 CLOSED.

0432 AM     HAIL             HARLAN                  41.65N 95.33W
05/22/2004  0.75 INCH        SHELBY             IA   LAW ENFORCEMENT

&&

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dodge

When
May 22, 11:45 AM CST to May 23, 4:30 PM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Rainfall of 2 to 4 inches fell across a large part of the Maple Creek basin on May 21st and May 22nd. The heavy rains pushed Maple Creek out of its banks around and west of Nickerson for much of the period from 1245 pm Cdt on the 22nd through 530 pm Cdt on the 23rd. The creek crested at Nickerson at 12.0 feet at 600 am Cdt on the 23rd, flood stage at Nickerson is 10 feet. The flooding affected mainly agricultural lowlands.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395053.